Nebraska, 2025

Hail in Nebraska, June 16 to 17, 2025

June 16 to 17, 2025 · NWS CYS · 6 events in 3 counties and zones

A strong upper-level shortwave and ample low to mid-level moisture brought severe overnight convection to southeast Wyoming and western Nebraska. Impacts were mainly large hail and heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong upper-level shortwave and ample low to mid-level moisture brought severe overnight convection to southeast Wyoming and western Nebraska. Impacts were mainly large hail and heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 16, 10:27 PM MST, 50 minutes earlier. Its key messages:

  • Coverage of showers and thunderstorms will increase for Monday and Tuesday with continued potential for scattered strong to severe thunderstorms and locally heavy rainfall.
  • Expect a cool down for Tuesday before a warming and drying trend takes over Wednesday through Saturday. Near record high temperatures are possible on Friday and Saturday.
Area forecast discussion, Jun 16, 10:27 PM MST, 50 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1127 PM MDT Mon Jun 16 2025

.KEY MESSAGES...

- Coverage of showers and thunderstorms will increase for Monday
  and Tuesday with continued potential for scattered strong to
  severe thunderstorms and locally heavy rainfall.

- Expect a cool down for Tuesday before a warming and drying
  trend takes over Wednesday through Saturday. Near record high
  temperatures are possible on Friday and Saturday.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 246 PM MDT Mon Jun 16 2025

Active and stormy weather continues today with yet another round of
afternoon/evening showers and thunderstorms expected to begin in the
next few hours. The axis of a strong upper level ridge remains over
the area with southwest flow to our west continuing to advect a
train of shortwave troughs inland from the Pacific. While deeper
Pacific moisture is beginning to stream in aloft, dry air remains
fairly entrenched as a deep mixed layer over Carbon and Albany
counties, and an elevated dry layer over the High Plains. Inverted-v
soundings west of the Laramie range will lead to another potential
for gusty showers producing winds of 50 to 70 MPH with decent
moisture mass moving in aloft. Cloud bases at above 500-mb are well-
above the freezing level and suggest the continued potential for
very strong winds through the early evening hours. Further east, the
setup is very similar to the last several days with plentiful
moisture in a shallow near surface layer, indicated by dewpoints in
the upper 50s to low 60s for most of the Nebraska panhandle and
parts of eastern Wyoming along and north of the North Platte River
Valley. Still, RAP soundings indicate the dry air layer is still
present aloft mainly between 500 and 700-mb. This is contributing
strong CIN once again for most of the High Plains. The cap appears
to be a little bit stronger than it was 24 hours ago with the
strongest values generally in far eastern Wyoming. The cap is
slightly weaker in the stretch from about Sidney to Alliance. While
this suggests higher probabilities for a low-end scenario to
play out today, we have the added player of more potent forcing
compared to the last several days. A stronger shortwave trough
approaching from the west will increase overrunning lift, which
should help add lift and moisture to the dry layer and thus
gradually erode the cap. Forecast models indicate the dry layer
should be sufficiently weak by about 5 to 6PM to allow a few
updrafts to break through. All together, there is a little
higher uncertainty today regarding the severe weather potential,
but storms that manage to get going will have access to a
potent severe weather environment and thus be capable of
producing large hail, damaging winds, and perhaps an isolated
tornado. Lapse rates remain very steep along with plentiful (but
capped) instability, and the strongest vertical wind shear we
have seen over the last few days.

After about 9PM, the mid-level dry layer will be gone, but a surface
cool front will aggressively push westward as  surface high pressure
settles in to our north and northeast. This will probably close the
window for surface based convection, but we may still see elevated
convection continuing well into the evening thanks to the steady
isentropic lift overtop areas of frontogenesis. This looks most
favorable along and north of the US-20 corridor, but we could see
scattered showers and/or isolated thunderstorms almost anywhere.
Retained low end (20 to 30%) PoPs throughout the night and into
Tuesday morning to account for this.

Active and stormy weather will continue for Tuesday, but with a much
different overall setup compared to the last few days. Capping will
not be much of an issue tomorrow. Instead, we will have moist
soundings across nearly the entire atmospheric profile, pushing
precipitable water to near the climatological 90th percentile. With
cooler temperatures in place, expect weaker instability and more
modest lapse rates with marginal shear. However, decent forcing and
plentiful moisture should still allow for scattered to numerous
showers and thunderstorms to develop in the late morning to early
afternoon hours. Convective parameters are expected to be sufficient
to support some strong to severe thunderstorms. A few hi-res models
suggest the possibility for storms to linearize, which suggests a
strong wind threat. Large hail is also possible, but the more modest
lapse rates and saturated soundings point slightly more towards
larger amounts of small hail and/or rainfall.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 246 PM MDT Mon Jun 16 2025

Wednesday...Northwest flow aloft prevails, and with the low and mid
levels drying out and warming temperatures aloft providing
convective inhibition, no showers or thunderstorms are expected.
Maximum temperatures in the upper 70s to lower 80s.

Thursday...Zonal flow develops and with warm temperatures aloft and
relatively dry low and mid levels, dry conditions will continue. 700
mb temperatures near 13 Celsius will yield high temperatures from
the mid 80s to mid 90s.

Friday-Sunday...The flow aloft backs to southwest. With dry low and
mid levels and warm temperatures aloft, dry weather will continue.
Highs from the upper 80s to near 100 degrees Friday and Saturday,
with a bit cooler temperatures for Sunday as 700 mb temperatures
lower to near 16 Celsius.

Monday...After a cold frontal passage, and 700 mb temperatures near
12 Celsius, high temperatures will be cooler, in the mid 60s to mid
70s. Looks like enough low and mid level moisture to produce
isolated late day showers and thunderstorms.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1120 PM MDT Mon Jun 16 2025

Zonal, or west to east, flow aloft will prevail, with several
disturbances in the flow helping to produce scattered showers
and thunderstorms tonight and Tuesday afternoon.

Wyoming TAFS...Ceilings will range from 5000 to 10000 feet,
except for areas of fog at Laramie from 09Z to 14Z, reducing
visibilities to 3 miles and ceilings to 2500 feet, and with
ceilings from 1500 to 1900 feet at Cheyenne until 15Z, and areas
of 5 mile visibility in fog from 09Z to 15Z. Thunderstorms will
be in the vicinity at all terminals from 18Z to 01Z.

Nebraska TAFS...Ceilings will range from 5000 to 12000 feet,
except for fog reducing visibility to 3 to 5 miles and ceilings
to 1000 to 2500 feet from 08Z to 15Z. Thunderstorms will be in
the vicinity from 18Z to 01Z. Winds will gust to 25 knots at
Chadron, Alliance and Scottsbluff until 09Z.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...MN
LONG TERM...RUBIN
AVIATION...RUBIN
Hazardous weather outlook, Jun 16, 1:51 PM MST, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
251 PM MDT Mon Jun 16 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-172100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
251 PM MDT Mon Jun 16 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

- Scattered thunderstorms this afternoon and evening will once
  again have the potential to become strong to severe. A few
  isolated showers or storms may continue into the overnight
  hours.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

- Scattered to numerous showers and thunderstorms are expected
  Tuesday across much of the area. A few storms will have the
  potential to become strong to severe.

- Expect a cool down for Tuesday before a warming and drying
  trend takes over Wednesday through Saturday. Near record high
  temperatures are possible on Friday and Saturday.

.Spotter information statement...

Spotters are encouraged to report severe weather to the National
Weather Service in Cheyenne.

In the hours before

Local storm report, Jun 16, 5:19 PM MST, 5 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
619 PM MDT Mon Jun 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     Hail             7 E Glenrock            42.86N 105.72W
06/16/2025  M1.75 Inch       Converse           WY   Emergency Mngr

            Time estimated via radar.

&&
Special weather statement, Jun 16, 7:26 PM MST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
826 PM MDT Mon Jun 16 2025

NEZ002-170300-
Dawes NE-
826 PM MDT Mon Jun 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DAWES COUNTY
THROUGH 900 PM MDT...

At 825 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chadron, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Chadron and Dawes County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4277 10289 4284 10306 4300 10299 4300 10279
      4280 10279
TIME...MOT...LOC 0225Z 241DEG 29KT 4286 10291

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Natoli
Special weather statement, Jun 16, 9:55 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1055 PM MDT Mon Jun 16 2025

WYZ101>103-106>108-170545-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Converse County Lower Elevations WY-
North Laramie Range WY-Niobrara County WY-
1055 PM MDT Mon Jun 16 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN NIOBRARA...
NORTHEASTERN ALBANY...NORTHWESTERN GOSHEN...NORTHERN PLATTE AND
SOUTHEASTERN CONVERSE COUNTIES THROUGH 1145 PM MDT...

At 1055 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 9 miles east of Orin to
near Esterbrook Campground. Movement was east at 55 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lusk, Guernsey, Glendo, Manville, Hartville, Orin, Esterbrook, Sibley
Peak, Guernsey State Park, Keeline, Oregon Trail Ruts State Historic
Site, Rawhide Buttes, Bennett Hill Campground, Glendo State Park,
Register Cliff State Historic Site, Sandy Beach Campground, Reno Cove
Campground, Sandy Cove Campground, Two Moon Campground, and
Esterbrook Campground.

This includes Interstate 25 in Wyoming between mile markers 95 and
129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4278 10430 4220 10471 4236 10555 4277 10518
TIME...MOT...LOC 0455Z 267DEG 48KT 4270 10501 4241 10526

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Natoli
Special weather statement, Jun 16, 10:45 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1145 PM MDT Mon Jun 16 2025

NEZ020-054-WYZ119-170630-
Kimball NE-Banner NE-East Laramie County WY-
1145 PM MDT Mon Jun 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN KIMBALL...
SOUTHWESTERN BANNER AND EAST CENTRAL LARAMIE COUNTIES THROUGH 1230 AM
MDT...

At 1145 PM MDT, Doppler radar was tracking a strong thunderstorm over
Albin, or 28 miles northwest of Kimball, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Albin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4139 10422 4152 10420 4153 10375 4127 10376
TIME...MOT...LOC 0545Z 286DEG 24KT 4143 10413

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Natoli

The radar

The Cheyenne radar (KCYS), 127 km away, was scanning. The volume nearest the first event began at 06:15 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Scotts Bluff

When
June 16, 11:17 PM MST
Where
Scotts Bluff County, 2 mi W of (Bff)helig Field
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.870, -103.620

Spotter reports ping pong ball sized hail.

Hail, Scotts Bluff

When
June 16, 11:21 PM MST
Where
Scotts Bluff County, 1 mi E of Scottsbluff
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.870, -103.650

Spotter reports golf ball sized hail.

Hail, Kimball

When
June 16, 11:31 PM MST
Where
Kimball County, 10 mi N of Bushnell
Measured
1 in hail
Reported by
Public
Coordinates
41.380, -103.890

Public reports quarter size hail.

Hail, Scotts Bluff

When
June 16, 11:52 PM MST
Where
Scotts Bluff County, 6 mi S of Janise
Measured
1.75 in hail
Reported by
Public
Coordinates
41.770, -103.990

Several house windows blown out by hailstones.

Hail, Kimball

When
June 16, 11:58 PM MST
Where
Kimball County, Kimball
Measured
1 in hail
Reported by
Public
Coordinates
41.230, -103.660

Public reports quarter size hail.

Hail, Banner

When
June 17, 12:45 AM MST
Where
Banner County, 10 mi SE of Harrisburg
Measured
1 in hail
Reported by
Public
Coordinates
41.450, -103.600

Public reports quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262809, 1262810, 1262811, 1262812, 1262813, 1262814.